Hi, everyone! So last week I was diagnosed with hyperthyroidism after being shaking, anxious and loosing a lot of weight the month before. My blood tests confirmed hyperthyroidism and I also found in the ultrasound that I have one cyst on each side of my thyroid (2 total). I am currently on propranolol (40 mg twice a day) as well as aspirin and amoxicillin (just incase I have a small infection going on). The first day I took the medication I felt amazing, like a brand new person. I have been on it four days now and I am beginning to feel just like I was before. The dizziness I had before is mostly gone, but the shaking is getting worse. I see my doctor tomorrow again for a check up. The anxiety is not as worse as it was before the treatment, but it is still pretty bad. I can't live my normal life and was wondering if anyone had any suggestions or anything I should bring up to my doctor. I have been very anxious being alone by myself and driving by myself. I guess I am afraid something bad is going to happen even though I know it won't (my doctor said this is because of the increased anxiety from my thyroid). Thanks, everyone!
Is your doctor planning to start you on anti-thyroid meds? Propranolol is a beta blocker, and it will help with some of the symptoms (lowering HR and BP), but it doesn't do anything for your thyroid condition directly.
Do you have the results of the blood work you were diagnosed on? If so, please post them with their reference ("normal") ranges as these vary lab to lab and have to come from your own lab report. We can then comment on the adequacy of testing. If you don't have them, by all means, ask your doctor for a copy tomorrow when you see him. One of the best things you can do for yourself is to get copies of all test results and keep your own history. This is invaluable as you control your thyroid condition over the years.
If you post the findings of your U/S report, members good with imaging can comment on that.
My doctor told me that the beta blocker should help reverse the thyroid problem which also confused me. My TSH was .2 and my TS4 was a 2.1. According to the scale the TSH is extremely low and the TS4 is high. I have all the lab results.
FT4 is quite high. Is that all he tested? Did he test FT3 or TSI?
A beta blocker will help with some of the symptoms, but it does not lower thyroid hormone levels, so it will not reverse the thyroid problem. Even anti-thyroid meds will not reverse the problem, but they do inhibit the production of too much thyroid hormone.
Let me explain those tests first. Our thyroids make predominantly T4, but a little bit of T3. The rest of the T3 we need comes from conversion of T4 to T3 at various sites throughout the body. T4 is a "storage" form of the hormones. It basically floats around in the blood stream until cells need thyroid hormone. At that time, T4 is converted to T3, which is the "active" form of the thyroid hormones. It's also the one that correlates best with symptoms. It's the only form our cells can use. So, it's very important to monitor and control T3 (which in the case of hyper is controlled by controlling the FT4 level).
By far, most hyper is caused by Graves' disease. Graves' is an autoimmune condition in which antibodies attach to the TSH receptors in the thyroid and stimulate it to produce hormone indiscriminately. TSI (thyroid stimulating immunoglobulin) are the antibodies. It's important to establish if you have Graves'. If you don't, then further testing would be indicated to determine what the cause is.
Graves' sometimes goes into remission, sometimes for years, so ATMs (anti-thyroid meds) are typically used to control hyper first. If meds do not control it well, then a more permanent solution, RAI or surgery is usually the next step. RAI (radioactive iodine) is a radioactive pill that targets thyroid cells and kills off the thyroid non-surgically.
But, we're getting ahead of ourselves. At the moment, you haven't even tried ATMs. I'd certainly stress to your doctor tomorrow that the beta blocker hasn't helped a lot. Often, beta blockers are used at the same time as ATMs are started; they help to control symptoms until the ATMs lower FT3 and FT4 levels. I'd ask for TSI for sure, and I'd ask for a repeat of TSH and FT4, adding in FT3. Methimazole (Tapizole) is the ATM that seems to be used first by most doctors.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.